Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 36, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Oct 18, 2002, 2:30 PM MDT for Hudspeth County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 18, 2002, 2:30 PM MDT (20:30 UTC)
- Expired
- Oct 18, 2002, 3:30 PM MDT
- In force
- 60 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
County Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 95 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEPZ 182030 SVRELP TXC229-182130- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 227 PM MDT FRI OCT 18 2002 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL HUDSPETH COUNTY IN TEXAS * UNTIL 330 PM MDT * AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF FT HANCOCK...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... FORT HANCOCK AROUND 310 PM IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3150 10599 3132 10596 3121 10566 3155 10566
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 1:11 PM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, Oct 18, 1:11 PM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 111 PM MDT FRI OCT 18 2002 SYNOPSIS... AN UPPER LEVEL TROF WILL CONTINUE TO MOVE ACROSS NEW MEXICO TONIGHT. AS IT MOVES TO THE EAST IT WILL TAKE WITH IT THE CHANCE FOR THUNDERSTORMS. WE SHOULD SETTLE INTO A QUIETER WEATHER PATTERN FOR MOST OF THE WEEK. TEMPERATURES FOR THE COMING WEEK SHOULD REMAIN AT OR A LITTLE BELOW NORMAL. DISCUSSION... THE UPPER LEVEL TROF IS ON TRACK TO CONTINUE TO MOVE ACROSS SOUTHERN NEW MEXICO AND IT SHOULD BE EAST OF THE AREA BY TOMORROW MORNING. BUT AS THE SYSTEM PULLS ACROSS IT WILL BRING THE COLDEST AIR ALOFT RIGHT OVER THE AREA...SO I WILL KEEP A SLIGHT CHANCE FOR THUNDERSTORMS IN THE FORECAST FOR THE FIRST PART OF TONIGHT. FOR THE MOUNTAIN ZONES AND THE T OR C ZONE I WILL MENTION A SLIGHT CHANCE ALL NIGHT AS THE WRAP AROUND MOISTURE FROM THE SYSTEM COULD BE ENOUGH TO KICK OFF A SHOWER OR TWO. ALSO WITH FREEZING LEVELS CREEPING DOWN I WILL MENTION THAT THE SHOWERS WILL BE OCCASIONALLY MIXED WITH SNOW SHOWERS IN THE SACRAMENTO MOUNTAINS. THE WRAP AROUND MOISTURE WILL BE SLOW ENOUGH TO EXIT THE REGION TO KEEP THE MENTION OF SHOWERS FOR THE FIRST PART OF THE DAY IN THE SACS. THE REST OF US SHOULD SEE CLEARING SKIES ON SATURDAY. ZONAL FLOW TAKES HOLD OF OUR WEATHER FOR THE FIRST PART OF NEXT WEEK. THE MOISTURE CONTINUES TO LURK JUST TO OUR EAST...BUT WITHOUT A DECENT EAST PUSH FOR MOST OF THE WEEK IT SHOULD STAY THERE. THE MODELS ARE TRYING TO HINT AT A COLD FRONT BY THE END OF THE WEEK WHICH MIGHT TRY TO SWEEP SOME MOISTURE IN HERE...BUT FOR NOW ILL KEEP THE EXTENDED IN THE PARTLY CLOUDY CATEGORY. TEMPERATURES FOR MUCH OF THE WEEK WILL RUN AT OR A LITTLE BELOW NORMAL. EL PASO UB 50/ 73/ 48/ 73/ 50 20000 LAS CRUCES UB 43/ 71/ 41/ 71/ 43 20000 ALAMOGORDO UB 46/ 71/ 44/ 71/ 46 20000 CLOUDCROFT BB 35/ 52/ 31/ 52/ 33 21000 TRUTH OR CONSEQUENCES UB 45/ 71/ 43/ 71/ 45 20000 SILVER CITY UB 41/ 66/ 39/ 66/ 41 20000 DEMING UB 44/ 71/ 42/ 71/ 44 20000 LORDSBURG UB 43/ 73/ 41/ 73/ 43 20000 SIERRA BLANCA UB 48/ 71/ 46/ 71/ 48 20000 .ELP...SVR TSTM WTCH...THRU 6PM THIS EVNG...TX ZN 56 15 BRICE N
Hazardous weather outlook, Oct 18, 8:11 AM MDT, 6 hours 19 minutes before
NMZ022>025-030>032-TXZ055-056-181700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 600 AM MDT FRI OCT 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE... AN UPPER LOW PASSING OVER SOUTHERN NEW MEXICO WILL GENERATE SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING VERT STRONG WINDS...LARGE HAIL AND POSSIBLE A TORNADO. THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH AND TAPER OFF THIS AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER SERVICES MAY BE REQUIRED TODAY...ESPECIALLY THIS MORNING. .DAYS TWO THROUGH SEVEN... MAINLY DRY WESTERLY FLOW PATTERN WILL FILL IN BEHIND THE LOW. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. LUNDEEN
In the hours before
Local storm report, Oct 18, 11:02 AM MDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1102 AM MDT FRI OCT 18 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM SANTA TERESA NM 1.25 INCH HAIL
10/18/02 DONA ANA REPORTED BY OFF DUTY
WEATHER SERVICE PERSONNEL
0850 AM SANTA TERESA NM 1.50 INCH HAIL
10/18/02 DONA ANA
0903 AM EL PASO TX 1.00 INCH HAIL
10/18/02 EL PASO REPORTED BY OFF DUTY
WEATHER SERVICE PERSONNEL
0925 AM EL PASO TX 0.75 INCH HAIL
10/18/02 EL PASOSpecial weather statement, Oct 18, 12:05 PM MDT, 2 hours 25 minutes before
NMZ022>025-030>032-TXZ055-056-182400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1205 PM MDT FRI OCT 18 2002 AS A COLD UPPER LOW PRESSURE SYSTEM PRESENTLY OVER SOUTHWESTERN NEW MEXICO MOVES EASTWARD THIS AFTERNOON TO THE EL PASO VICINITY BY SUNSET...CONTINUED LINES OF INSTABILITY THUNDERSRORMS WILL MOVE ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS INTO THE EARLY EVENING HOURS. THESE THUNDERSTORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS...STRONG GUSTY WINDS...AND HAIL. A FEW OF THESE STORMS MAY REACH SEVERE LIMITS. SNOW SHOWERS ARE POSSIBLE ABOVE 7500 FEET IN THE MOUNTAINS OF SOUTHERN NEW MEXICO. STAY ALERT TO NOAA WEATHER RADIO OR THE LOCAL MEDIA IN CASE THESE STORMS REACH STRONG OR SEVERE LEVELS. NNNN NOVLAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 8:50 AM MDT | Severe Thunderstorm Warning | EPZ | El Paso | 40 min |
| Oct 18, 8:52 AM MDT | Severe Thunderstorm Warning | EPZ | El Paso | 38 min |
| Oct 18, 2:03 PM MDT | Severe Thunderstorm Warning | EPZ | El Paso | 17 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.